Nebraska, 2014

Hail and Damaging Winds in Nebraska, June 1, 2014

June 1, 2014 · NWS OAX · 14 events in 11 counties and zones

Scattered thunderstorms developed ahead of a cold front the afternoon of June 1st. Moderate instability and modest shear ahead of the boundary allowed this convection to develop across eastern Nebraska by mid afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered thunderstorms developed ahead of a cold front the afternoon of June 1st. Moderate instability and modest shear ahead of the boundary allowed this convection to develop across eastern Nebraska by mid afternoon. This evolved into a line of storms and continued east into western Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 1, 1:11 PM CST, 0 minutes earlier.

Area forecast discussion, Jun 1, 1:11 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
211 PM CDT SUN JUN 1 2014

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)
ISSUED AT 210 PM CDT SUN JUN 1 2014

TWO SEVERE WEATHER/HEAVY RAIN EVENTS ARE THE PRIMARY CONCERN IN
THE SHORT TERM...THE ONGOING ONE THROUGH EARLY TONIGHT AND THEN
ANOTHER ONE LATE TUESDAY. HYDRO CONCERNS WILL BE ADDRESSED IN
SECTION BELOW.

EARLY AFTERNOON WATER VAPOR SATELLITE IMAGERY SHOWED SEVERAL
EMBEDDED WAVES WITH ASSOCD CONVECTION STRETCHING FROM WI INTO WY.
STRONGER SHORTWAVE TROUGH OVER WY WILL BE PUNCHING EWD THROUGH
THIS EVENING. SPLIT JET AHEAD OF IT...ONE BRANCH LIFTING N ACROSS
ERN DAKOTAS WITH STRONGER ONE NOSING EWD INTO WRN KS WILL/IS
PROVIDING DECENT UPPER DIVERGENCE AIDING IN FORCING OVER ERN
NEBR/WRN IA. CONDITIONS HAD BECOME MODESTLY UNSTABLE OVER FA WITH
18Z MIXED LAYER CAPE VALUES MOSTLY 2-2.5K J/KG WITH MINIMAL/NO CAP
NOTED PER SPC MESO PAGE AND CONVECTION ALREADY BUBBLING WRN/NRN
ZONES. ALTHOUGH STEEPER H7-H5 LAPSE RATES WERE CURRENTLY AND
FORECAST TO REMAIN MOSTLY FROM FAR WRN ZONES SOUTHWESTWARD THROUGH
THIS EVENING...0-6KM SHEAR VALUES OVER SWRN 2/3RDS WILL BE IN
EXCESS OF 30KTS. WITH BULK SHEAR VECTORS STRONGLY NORMAL TO FRONT
AND DOWNDRAFT CAPE VALUES MOSTLY ABOVE 1K J/KG ACTIVITY SHOULD
SHIFT MORE INTO LINEAR/BOWING STRUCTURE THROUGH EVENING WITH WIND
A MAJOR THREAT. PER EARLIER AFD/SPC DISC A SMALL TORNADO THREAT
REMAINS...GENERALLY EARLY WITH INITIAL/DISCRETE CELLS ABLE TO
INTERACT WITH ANY CONVECTIVE BOUNDARY ENHANCING LOW LEVEL SHEAR
WHICH WAS NOT YET TOO FAVORABLE AS OF 18Z. NEEDLESS TO
SAY...CATEGORICAL POPS MOST AREAS.

DRYING ON MONDAY STILL ON TAP WITH ACTIVITY PROBABLY E OF FA BY
12Z...ALTHOUGH DID LINGER A SMALL POP FAR SE AT 12Z. DECENT MIXING
SHOULD PROMOTE HIGHS REACHING AT LEAST GUIDANCE VALUES. TRIMMED
LOWS A FEW DEGREES TONIGHT AND MONDAY NIGHT AS DRIER AIR WORKS IN.

ANOTHER TROUGH...THIS ONE SLIGHTLY STRONGER OVR NEBR...ARRIVES
LATE TUESDAY. DECENT UPPER JET COUPLING BETWEEN DEPARTING
TROUGH/LOW...THAT DEEPENED INTO MON EVENING...AND APPROACHING
TROUGH WILL AID IN FORCING OVER A NWD RETREATING...OR AT LEAST
ATTEMPTING TO RETREAT...WARM FRONT. LOW LEVEL JET REALLY
STRENGTHENS INTO TUE EVENING PROVIDING BETTER LOW LEVEL SHEAR.
HIGH POPS AGAIN WARRANTED...ESPECIALLY NEAR AND AFTER 00Z WED
ALONG WITH MODEST SEVERE POTENTIAL WITH HIGHEST TORNADO RISK AREA
HIGHLY DEPENDENT ON WHERE FRONT SETS UP. DID APPEAR TSTM CHANCES
WERE SLIGHTLY DELAYED...HOWEVER...AND MADE SOME ADJUSTMENTS
DELAYING HIGHER CHANCES TILL LATER IN THE AFTN.

FOR WEDNESDAY...12Z NAM/GFS CLOSE OFF TROUGH...AT LEAST
BRIEFLY...PROVIDING SOME POSSIBLE WRAPAROUND PRECIP ACROSS NRN
ZONES. UPPED POPS SLIGHTLY NRN ZONES AND TRIMMED TEMPS A BIT WHERE
CLOUDS COULD LINGER EVEN IF A FASTER OPENING/DEPARTURE OCCURS PER
NAM.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 245 PM CDT SUN JUN 1 2014

ALTHOUGH THURSDAY COULD BE DRY ACROSS THE FA...WAVY UPPER PATTERN
WILL BRING A RENEWED THUNDERSTORM RISK TO MUCH OF THE FA IN FRI
THROUGH SUNDAY PERIOD. TEMPERATURES ALSO LOOK COOLER THAN PAST
WEEK OR SO. DUE TO TIME RESTRAINTS MADE LITTLE/NO CHANGES TO MODEL
/PREV FORECAST BLEND.

&&

.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 105 PM CDT SUN JUN 1 2014

VFR CONDITIONS ARE EXPECTED AT ALL THE FORECAST LOCATIONS...EXPECT
IN THE VICINITY OF THUNDERSTORMS...WHERE MVFR CONDITIONS ARE
EXPECTED. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF
A COLD FRONT MOVING SOUTHEASTWARD ACROSS EASTERN NEBRASKA AND
WESTERN IOWA LATER TODAY AND TONIGHT. GUSTY SURFACE WINDS WITH
WINDS OF 45 KTS OR GREATER MAY OCCUR IN SOME OF THE STORMS BETWEEN
01/20Z TO 02/03Z AT KOFK...KOMA...AND KLNK.

&&

.HYDROLOGY...
ISSUED AT 210 PM CDT SUN JUN 1 2014

PRECIPITABLE WATER VALUES PER 12Z ANALYSIS WERE 150 PERCENT OR
MORE OVER MUCH OF THE CNTRL PLAINS WITH AN INCREASE FORECAST INTO
THIS EVENING AS TROUGH/FRONT APPROACH. ALTHOUGH TROUGH IS
TRANSITORY AND UPPER FLOW MORE W TO E...CORFIDI VECTORS POINT TO
SLOWER MOVEMENT FOR A WHILE THIS EVENING WITH A POSSIBLE ATTEMPT
TO BACKBUILD SWD BEFORE IT BOWS OR POSSIBLY SURGES EWD. WILL
MENTION HEAVY RAIN FOR THIS EVENING WITH LAST MINUTE ADJUSTMENTS
BASED ON EXPECTED AREAL EXTENT AT 00Z. WITH MOST AREAS FAIRLY DRY
AND 1-3HR FFG VALUES NEAR 2 INCHES 2+ TO 4 INCHES
RESPECTIVELY...DID NOT ISSUE FLOOD WATCH ATTM. WILL MENTION HEAVY
RAIN AND ISOLATED FLOODING IN HWO AND COGNIZANT THAT LAST MINUTE
CHANGES MAY BE NEEDED.

CORFIDI VECTORS ON TUESDAY/TUESDAY NIGHT POINT TO A POSSIBLE
FASTER MOVEMENT OF ACTIVITY...BUT WITH W-E FRONT...TRAINING AND
HEAVY RAIN A DECENT PROBABILITY AS PRECIPITABLE WATER VALUES
INCREASE AGAIN TO NEAR 2 INCHES. INCLUDED HEAVY RAIN IN GRIDS
NEAR I80 AND MOST POINTS NORTH. BASED ON RAINFALL TONIGHT...COULD
ENVISION FLOOD WATCHES NEEDED IN LATER FORECASTS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...CHERMOK
LONG TERM...CHERMOK
AVIATION...SMITH
HYDROLOGY...CHERMOK
Hazardous weather outlook, Jun 1, 11:11 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1211 PM CDT SUN JUN 1 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-020100-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1211 PM CDT SUN JUN 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON IN
NORTHEAST NEBRASKA...THEN ACROSS ALL OF EASTERN NEBRASKA AND
SOUTHWEST IOWA IN THE EARLY EVENING TO OVERNIGHT HOURS. DAMAGING
WINDS WILL BE THE PRIMARY SEVERE THREATS IN EASTERN
NEBRASKA AND SOUTHWEST IOWA. LARGE HAIL IS ALSO A THREAT ACROSS
EASTERN NEBRASKA DURING THE AFTERNOON AND EARLY EVENING. AN
ISOLATED TORNADO IS ALSO POSSIBLE IN THE AFTERNOON GENERALLY WEST
OF A COLUMBUS TO NORFOLK LINE.

AN UPPER LEVEL STORM SYSTEM AND ACCOMPANYING COLD FRONT WILL MOVE
THROUGH THE REGION THROUGH TONIGHT. HIGH INSTABILITY WILL DEVELOP
THIS AFTERNOON AHEAD OF THE COLD FRONT...ALONG WITH INCREASING
WIND SHEAR. THUNDERSTORMS ARE EXPECTED TO FIRE AHEAD OF THE COLD
FRONT IN CENTRAL NEBRASKA THIS AFTERNOON WHEN LARGE HAIL AND AN
ISOLATED TORNADO WILL BE POSSIBLE. THEN BY LATE AFTERNOON...STORMS
ARE EXPECTED TO FORM INTO A LINE AND MOVE EAST ACROSS THE
REMAINDER OF EASTERN NEBRASKA AND SOUTHWEST IOWA DURING THE
EVENING AND OVERNIGHT HOURS. DAMAGING WINDS WILL BE THE PRIMARY
THREAT DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE STORMS WILL DEVELOP TUESDAY AFTERNOON INTO EARLY WEDNESDAY
AS VIGOROUS UPPER LEVEL WEATHER SYSTEM MOVES ACROSS THE REGION. A
WARM FRONT WILL DEVELOP ALONG THE KANSAS AND NEBRASKA BORDER
REGION AND BE THE PRIMARY AREA FOR SEVERE STORM DEVELOPMENT. VERY
LARGE HAIL...DAMAGING WINDS...ISOLATED TORNADOES AND VERY HEAVY
RAINFALL ARE EXPECTED. THE GREATEST RISK AREA FOR SEVERE WEATHER
TUESDAY NIGHT APPEARS TO BE ALONG AND SOUTH OF A LINE FROM ALBION
NEBRASKA TO HARLAN IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING.

SMITH

The radar

The Sioux Falls radar (KFSD), 133 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Knox

When
June 1, 1:11 PM CST
Where
Knox County, 1.02 mi W of Bloomfield
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
42.600, -97.650

Hail, Cuming

When
June 1, 1:55 PM CST
Where
Cuming County, 9.97 mi WNW of Bancroft
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.090, -96.740

Thunderstorm Wind, Thurston

When
June 1, 1:58 PM CST
Where
Thurston County, 0.86 mi SW of Pender
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.110, -96.710

Several reports of damage in and around the Pender area. The damage included trees, barns, and to the local city park. The emergency manager estimated winds from 60 to 70 mph.

Thunderstorm Wind, Saunders

When
June 1, 3:19 PM CST
Where
Saunders County, 0.86 mi SE of Wahoo Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
41.240, -96.590

Thunderstorm Wind, Dodge

When
June 1, 3:25 PM CST
Where
Dodge County, 0.86 mi SE of Fremont
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.440, -96.490

Thunderstorm winds downed a tree onto a house in the Fremont area.

Thunderstorm Wind, Burt

When
June 1, 3:27 PM CST
Where
Burt County, 0.69 mi S of Tekamah Arpt
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
41.760, -96.180

Thunderstorm Wind, Douglas

When
June 1, 3:53 PM CST
Where
Douglas County, 0.86 mi SW of Omaha
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.260, -96.010

The spotter was located near 192nd and Q street.

Thunderstorm Wind, Douglas

When
June 1, 3:55 PM CST
Where
Douglas County, 1.25 mi WNW of Elkhorn
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.290, -96.250

The gust was an estimate from an NWS employee.

Thunderstorm Wind, Sarpy

When
June 1, 3:55 PM CST
Where
Sarpy County, 0.86 mi SE of Gretna
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.140, -96.240

The public estimated the gust near Gretna.

Thunderstorm Wind, Washington

When
June 1, 3:55 PM CST
Where
Washington County, 3.11 mi E of Kennard
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
41.470, -96.140

Hail, Douglas

When
June 1, 3:55 PM CST
Where
Douglas County, 1 mi NW of Elkhorn
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
41.290, -96.244

Thunderstorm Wind, Douglas

When
June 1, 4:21 PM CST
Where
Douglas County, (Oma)eppley Fld Omah
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.300, -95.900

Thunderstorm Wind, Cass

When
June 1, 4:33 PM CST
Where
Cass County, 0.87 mi SE of Plattsmouth
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.010, -95.890

The gust was estimated by the public.

Thunderstorm Wind, Jefferson

When
June 1, 5:25 PM CST
Where
Jefferson County, 0.87 mi SW of Fairbury
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.140, -97.180

The emergency manager reported that a 3 foot diameter tree was snapped and fell on a house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510928, 510927, 510926, 510930, 510929, 510931, 510932, 510933, 510934, 510935, 510942, 510936, 510937, 510938.